Study Finds Prenatal Anti-HIV Meds Not Linked to Children's Language Delays
August 22, 2013
A study by Professor Mabel L. Rise of the University of Kansas and researchers from other universities and the National Institutes of Health (NIH) indicated that children exposed to HIV in the womb and whose mothers received treatment for HIV during pregnancy did not exhibit language delays by age 2 years compared with other HIV-exposed children whose mothers did not receive treatment during pregnancy.
The researchers studied the language skills of approximately 800 children who were part of the Pediatric HIV/AIDS Cohort Study (PHACS), a national collaboration between different NIH institutes and universities. PHACS began in 2005 to examine pediatric HIV issues concerning long-term safety of fetal and infant exposure to antiretroviral therapy (ART) and the effects of HIV infection in the womb on adolescents.
Pregnant women with HIV received treatment to reduce the opportunity of passing HIV infection to the fetus. Previous studies indicated that ART used to treat the pregnant mother might cause language delays in infants and toddlers even if the child was not infected with HIV. Findings of this study indicated that a specific drug, atazanavir, sometimes used in combination ART treatment should be monitored. Children whose mothers received combination therapy, including the drug atazanavir, were more likely to have language delay at 1 year than other children whose mothers did not receive that drug, but they were on par with their peers by age 2.
The full report, "Evaluation of Risk for Late Language Emergence After In Utero Antiretroviral Drug Exposure in HIV-Exposed Uninfected Infants," was published online in the Pediatric Infectious Disease Journal (2013; doi: 10.1097/INF.0b013e31829b80ee).
08.13.2013; University of Kansas
No comments have been made.
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)